Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Cardiol. 1985 Aug 1;56(4):285-91.

Autonomic dependence of ventriculoatrial conduction.

Abstract

To evaluate the effects of isoproterenol and atropine on patients with poor ventriculoatrial (VA) conduction, 17 patients were studied who did not have 1-to-1 VA conduction during ventricular pacing at a rate slightly faster than sinus rate (group I) and 11 patients were studied who had 1-to-1 VA conduction, but only at constant ventricular pacing cycle lengths longer than 600 ms (group II). Isoproterenol infusion at a rate causing a 20 to 30% increase in sinus rate or up to 4 micrograms/min shortened the ventricular pacing cycle lengths that induced VA block in all group II patients. Atropine administration at a dose causing a 20 to 30% increase in sinus rate or up to a total dose of 2 mg also shortened the ventricular pacing cycle lengths that induced VA block in all group II patients. At similar pacing cycle lengths, isoproterenol and atropine induced shorter VA intervals than control. Nine of 17 group I patients had demonstrable 1-to-1 VA conduction either during isoproterenol infusion or after atropine administration. Of these 9 patients, 1-to-1 VA conduction could be found only during isoproterenol infusion in 3 patients and only after atropine administration in 4 patients. The improvement of VA conduction by these drugs was related to their effects on the atrioventricular node. The change in VA conduction mediated by autonomic changes induced by these drugs may explain why some patients without demonstrable VA conduction during rest may have, under certain circumstances, "endless-loop" tachycardia or paroxysmal supraventricular tachycardia using atrioventricular nodal conduction as the retrograde limb.(ABSTRACT TRUNCATED AT 250 WORDS)

PMID:
4025167
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center